Acta Mathematica Scientia

, Volume 39, Issue 3, pp 645–668 | Cite as

Nonlinear Stochastic Heat Equation Driven by Spatially Colored Noise: Moments and Intermittency

  • Le ChenEmail author
  • Kunwoo KimEmail author


In this article, we study the nonlinear stochastic heat equation in the spatial domain ℝd subject to a Gaussian noise which is white in time and colored in space. The spatial correlation can be any symmetric, nonnegative and nonnegative-definite function that satisfies Dalang’s condition. We establish the existence and uniqueness of a random field solution starting from measure-valued initial data. We find the upper and lower bounds for the second moment. With these moment bounds, we first establish some necessary and sufficient conditions for the phase transition of the moment Lyapunov exponents, which extends the classical results from the stochastic heat equation on ℤd to that on ℝd. Then, we prove a localization result for the intermittency fronts, which extends results by Conus and Khoshnevisan [9] from one space dimension to higher space dimension. The linear case has been recently proved by Huang et al [17] using different techniques.

Key words

Stochastic heat equation moment estimates phase transition intermittency intermittency front measure-valued initial data moment Lyapunov exponents 

2010 MR Subject Classification

60H15 35R60 60G60 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



This work was mostly done when both authors were at the University of Utah in the year of 2014. Both authors appreciate many useful comments from and discussions with Davar Khoshnevisan. The first author thanks Daniel Conus for many stimulating discussions on this problem when the first author was invited to give a colloquium talk at Lehigh university in October 2014. The non-symmetric operator “▹” was studied in the first author’s thesis. He would like to express his gratitude to Robert C. Dalang for his careful reading of his thesis.


  1. [1]
    Balan Raluca M, Le Chen. Parabolic Anderson model with space-time homogeneous Gaussian noise and rough initial condition. J Theoret Probab, 2018, 31(4): 2216–2265MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    Carmona René A, Stanislav A Molchanov. Parabolic Anderson problem and intermittency. Mem Amer Math Soc, 1994, 108(518)Google Scholar
  3. [3]
    Chen Le. Moments, intermittency, and growth indices for nonlinear stochastic PDE’s with rough initial conditions. PhD Thesis, No 5712. École Polytechnique Fédérale de Lausanne, 2013Google Scholar
  4. [4]
    Chen Le, Robert C Dalang. Moments and growth indices for nonlinear stochastic heat equation with rough initial conditions. Ann Probab, 2015, 43(6): 3006–3051MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    Chen Le, Jingyu Huang. Comparison principle for stochastic heat equation on ℝd. Ann Probab, 2019, 47(2): 989–1035. arXiv:1607.03998 (2016)MathSciNetCrossRefGoogle Scholar
  6. [6]
    Chen Le, Yaozhong Hu, David Nualart. Two-point correlation function and Feynman-Kac formula for the stochastic heat equation. Potential Anal, 2017, 46(4): 779–793MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    Chen Le, Kunwoo Kim. On comparison principle and strict positivity of solutions to the nonlinear stochastic fractional heat equations. Ann Inst Henri Poincar Probab Stat, 2017, 53(1): 358–388MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    Chen Xia. Moment asymptotics for parabolic Anderson equation with fractional time-space noise: Skorokhod regime. Ann Inst Henri Poincar Probab Stat, 2017, 53(2): 819–841MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    Conus Daniel, Davar Khoshnevisan. On the existence and position of the farthest peaks of a family of stochastic heat and wave equations. Probab Theory Related Fields, 2012, 152(3/4): 681–701MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    Dalang Robert C. Extending the martingale measure stochastic integral with applications to spatially homogeneous s.p.d.e.’s. Electron J Probab, 1999, 4(6): 29 ppGoogle Scholar
  11. [11]
    Dalang Robert C, Nicholas E Frangos. The stochastic wave equation in two spatial dimensions. Ann Probab, 1998, 26(1): 187–212MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    Foondun Mohammud, Davar Khoshnevisan. Intermittence and nonlinear parabolic stochastic partial differential equations. Electron J Probab, 2009, 14(21): 548–568MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    Foondun Mohammud, Davar Khoshnevisan. On the stochastic heat equation with spatially-colored random forcing. Trans Amer Math Soc, 2013, 365(1): 409–458MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    Foondun Mohammud, Davar Khoshnevisan. Corrections and improvements to: “On the stochastic heat equation with spatially-colored random forcing”. Trans Amer Math Soc, 2014, 366(1): 561–562MathSciNetCrossRefzbMATHGoogle Scholar
  15. [15]
    Foondun Mohammud, Wei Liu, McSylvester Omaba. Moment bounds for a class of fractional stochastic heat equations. Ann Probab, 2017, 45(4): 2131–2153MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    Huang Jingyu. On stochastic heat equation with measure initial data. Electron Commun Probab, 2017, 22(40): 6 ppGoogle Scholar
  17. [17]
    Huang Jingyu, Khoa Lê, David Nualart. Large time asymptotics for the parabolic Anderson model driven by spatially correlated noise. Ann Inst Henri Poincaré Probab Stat, 2017, 53(3): 1305–1340MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    Khoshnevisan Davar. Analysis of stochastic partial differential equations. CBMS Regional Conference Series in Mathematics, 119. Published for the Conference Board of the Mathematical Sciences, Washington, DC. Providence, RI: the American Mathematical Society, 2014: viii+116 ppGoogle Scholar
  19. [19]
    Khoshnevisan Davar, Kunwoo Kim. Non-linear noise excitation of intermittent stochastic PDEs and the topology of LCA groups. Ann Probab, 2015, 43(4): 1944–1991MathSciNetCrossRefzbMATHGoogle Scholar
  20. [20]
    Mueller Carl. On the support of solutions to the heat equation with noise. Stoch & Stoch Rep, 1991, 37(4): 225–245MathSciNetCrossRefzbMATHGoogle Scholar
  21. [21]
    Noble John M. Evolution equation with Gaussian potential. Nonlinear Anal, 1997, 28(1): 103–135MathSciNetCrossRefzbMATHGoogle Scholar
  22. [22]
    Podlubny Igor. Fractional differential equations. Volume 198 of Mathematics in Science and Engineering. San Diego, CA: Academic Press Inc, 1999Google Scholar
  23. [23]
    Stein Elias M. Singular integrals and differentiability properties of functions. Princeton, NJ: Princeton University Press, 1970zbMATHGoogle Scholar
  24. [24]
    Tessitore, Gianmario, Jerzy Zabczyk. Strict positivity for stochastic heat equations. Stochastic Process Appl, 1998, 77(1): 83–98MathSciNetCrossRefzbMATHGoogle Scholar
  25. [25]
    Walsh John B. An Introduction to Stochastic Partial Differential Equations//École d’èté de probabilités de Saint-Flour, XIV—1984, 265–439. Lecture Notes in Math 1180. Berlin: Springer, 1986Google Scholar

Copyright information

© Wuhan Institute Physics and Mathematics, Chinese Academy of Sciences 2019

Authors and Affiliations

  1. 1.Department of Mathematical SciencesUniversity of NevadaLas VegasUSA
  2. 2.Department of MathematicsPohang University of Science and TechnologyPohang, GyeongbukKorea

Personalised recommendations